North Carolina, 2019Damaging Winds in North Carolina, August 13, 2019
August 13, 2019 · NWS RNK · 9 events in 5 counties and zones
A large complex of thunderstorms entered from the Ohio Valley into northwest North Carolina by the early to mid-afternoon. High instability in a very moist air mass, as well as residual outflow boundaries from early morning convection, allowed for numerous severe thunderstorms to develop, which produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $54,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large complex of thunderstorms entered from the Ohio Valley into northwest North Carolina by the early to mid-afternoon. High instability in a very moist air mass, as well as residual outflow boundaries from early morning convection, allowed for numerous severe thunderstorms to develop, which produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 13, 12:37 PM EST, 44 minutes earlier.
Area forecast discussion, Aug 13, 12:37 PM EST, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Blacksburg VA
137 PM EDT Tue Aug 13 2019
.SYNOPSIS...
A cold front will approach from the northwest late this
afternoon preceded by bands of strong to severe thunderstorms
into this evening. The front should slide through the region
late tonight and Wednesday, and to the southeast by Thursday,
trending drier for the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update as of 130 PM EDT Tuesday...
Quick update for newly issued severe thunderstorm watch 576 for
southern portions of the area until 7 pm. Analysis showing
strong instability developing espcly over northwest NC just in
advance of the broken band crossing out of southwest VA. This
also in conjunction with backing flow and decent bulk shear
within an area of very high DCAPES. Appears convection will be
mainly isolated farther north where things have been worked
over. Thus bumped up pops over the south and southwest with
heavy rain mention as well. Also note that the City of Radford
is not in the watch and should be cleared shortly.
Update as of 955 AM EDT Tuesday...
Weakening complex of convection continues to work across
northern sections with residual mid level wave from last night.
Expect these showers to continue heading east mainly north of
Highway 460 with perhaps a trailing band back to the southwest
that will slide into southwest sections of the area over the
next hour or two. This well in advance of another upstream area
of deeper convection across Kentucky associated with another
wave along the actual cold front in the Midwest. This will
result in a bit more uncertain scenario for severe storms in
the wake of the first complex this morning as this feature will
spread clouds across the north/east while perhaps leaving the
south/southwest with more sunshine/heating. However appears may
see either the tail of the current shower cluster strengthen
through early afternoon across the southwest or have upstream
coverage unzip east across the south where near the old outflow
and where guidance indicates better instability later. This
also likely aided by differential heating but perhaps offset by
increasing westerly flow in wake of the initial impulse that
will eventually back southwest across the south ahead of the
next wave.
Latest HREF remains quite aggressive in having widespread
coverage with two areas of deeper convection, while the HRRR
tends to shunt better coverage along the NC/VA border and into
the east later in the day. This seems most likely with perhaps
less coverage late morning into mid afternoon before better
redevelopment occurs which may not happen until late. Thus have
adjusted pops to reflect exodus of the showers to the north by
midday, followed by a short lull and then higher pops south/east
mid/late afternoon. Highs tricky espcly north in just how much
heating will occur and over the south in where the edge of the
debris cloud shield will stall or mix out. Still expect enough
downslope and afternoon heating to support around 90 south while
appears 80s elsewhere except possibly remaining in the 70s far
north/northwest.
Previous discussion as of 800 AM EDT Tuesday...
Anticipating an active day. Vigorous upstream short wave has
resulted in an MCS over the Ohio Valley. This feature is
forecast to move downstream and through the forecast area today.
Outflow is expected to reach the WV/VA border before noon, then
progress southeast and through the forecast area this
afternoon. Think ongoing showers ahead of this system will do
little to stabilize the airmass. A considerable amount of low
level pooling of dewpoints has already taken place with readings
in the lower to mid 70s. This suggest it will not take much
heating to increase the CAPE, so even if the considerable cloud
cover persists, CAPE values should easily climb into the
1000-2000 j/kg range, and MLCAPE may eclipse 2500 j/kg across
the Piedmont where there is greater opportunity for sunshine.
There are a multitude of concerns this afternoon. Strong to
severe storms are forecast, but I think we may be dealing with
multifaceted storm threats. In addition to damaging wind, there
is also the potential for supercells and isolated tornadoes, and
I would not rule out an isolated flash flood threat as well
(confidence in the FF threat the lowest of the three). Forecast
wind profiles suggest potential for both organized linear deep
convection in addition to supercells. 0-3km SRH values of close
to 200 m2/s2 are forecast in addition to the potential for the
south end the outflow boundary to curve back to the west along
its southern periphery, providing an additional focus for
boundary following storms.
Timing of the strongest activity, in addition to the greatest
coverage, favors the afternoon, although a shower is possible at
just about any time during the day (including the morning) due
to the persistent isentropic lift ahead of the short wave.
Hourly temperature forecast throughout the day at any give time
will be a challenge. Expectation is for highs to reach
well into the 80s and possibly lower 90s if there is enough
solar insolation. Attm think best chance for temperatures to
reach the lower 90s will be across the NC Piedmont, but may fall
shy of 90 in VA where more cloud cover exists and under 85
across WV and the VA/NC highlands.
For tonight, lingering showers may exist along a cold front that
is forecast to sink southeast and through the forecast area. (a
feature that lags today's thunderstorm outflow driven deep
convection). Depending on how the daytime prefrontal deep
convection crosses the forecast area, there may be some
lingering thunderstorm activity over eastern TN and into western
NC where the daytime outflow, which crosses the Virginias, trails
back to the west toward the actual surface cold front.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 330 AM EDT Tuesday...
The main low pressure center will be off the New England coast
Wednesday morning with cold front trailing southwest into the
region. Waves of low pressure will develop and ride along the
frontal boundary Wednesday into Thursday. This will result in
unsettled weather with scattered showers and thunderstorms.
Eastern portions of the forecast area will have the best chance for
convection Wednesday afternoon into Wednesday evening. SPC Day Two
Convective outlook keep our area in general thunderstorms. High
temperatures Wednesday will range from the mid 70s in the mountains
to the lower 90s in the piedmont.
Scattered convection Wednesday evening will taper off Wednesday
night. Areas of fog will develop overnight into Thursday morning.
Low temperatures Wednesday night will vary from the upper 50s in the
mountains to near 70 degrees in the piedmont.
The chance for showers and thunderstorms will decrease on Thursday
as high pressure builds eastward from the Ohio River Valley.
Isolated to scattered storms may be possible Thursday afternoon
mainly in the east. High temperatures Thursday will be slightly
cooler than Wednesday with readings from mid 70s in the west to the
upper 80s in the east. An isolated shower id possible in the east
Thursday night, however most locations will remain dry. Low
temperatures Thursday night will generally be from the upper 50s in
the west to the upper 60s in the east.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 330 PM EDT Monday...
The upper level pattern flattens and becomes more zonal during
Friday. Although high pressure crosses over the Mid Atlantic by
Saturday, the models still hint at diurnal convection popping up
during the afternoon along and east of the Blue Ridge. Thus, the
previous forecast portraying a low chance of showers and
thunderstorms for Saturday was maintained. Upper level ridging will
ensue overhead later this weekend as a shortwave trough crosses the
Great Lakes. A cold front associated with this trough should
approach the Appalachian Mountains by Sunday afternoon and pass
overhead during Monday, which will increase the chance of showers
and thunderstorms.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 1225 PM EDT Tuesday...
Tail of the residual outflow from complex that has passed to
the east and weakened will continue to settle south across
southern/southwest sections this afternoon. Added bands/clusters
of showers/storms will likely develop along this boundary and
intensify as they push east/southeast toward northern NC and
Southside VA through late in the day. These storms will be
capable of producing periods of IFR or worse including strong
winds espcly from south of KBLF to KDAN and points south into
early this evening. More uncertainty exists north of this
outflow where have seen things contaminated a bit due to
clouds/showers. Still appears more showers/storms possible
elsewhere espcly mountains near KBLF, but overall mainly
isolated to widely scattered given less instability. Thus will
keep either a vicinity or short TEMPO group in locations over
the north with worst conditions around KDAN including cigs/vsbys
and winds in and near tsra.
Expecting convection to settle to the south this evening leaving
considerable cloudiness between the exiting storms and the
upstream cold front that will only sag toward the region late
tonight. Appears may still see some showers western mountains
overnight with more spotty nature elsewhere where fog/stratus
may fill in overnight. Latest guidance supports more LIFR/IFR
nature cigs/vsbys west espcly KBLF per upslope flow as well as
fog/stratus in the valleys including spots in the east pending
earlier shower coverage.
Fog and stratus may linger in spots through mid or late morning
espcly KBLF with improving conditions to VFR elsewhere. The
cold front should edge through the region during Wednesday with
additional sub-VFR possible in showers through Wednesday
evening. However appears may see enough downsloping drying to
support less showers and periods of VFR east of the Blue Ridge
in the afternoon.
Winds mainly west to southwest at 5-15 kts including higher gusts
espcly near storms, becoming light overnight, then west to
northwest around 10 kts on Wednesday.
.Extended Aviation Discussion...
Some improvement in flying conditions likely on Thursday as the
front pushes to the east of the area but still appears that
periods of MVFR could occur Thursday afternoon where residual
showers are possible. Weak high pressure building in behind the
front should finally bring more in the way of VFR Friday into
Saturday. Otrw fog again possible during the late night/early
morning hours for KBCB and KLWB from Wednesday night into early
Saturday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH/PM
NEAR TERM...JH/PM
SHORT TERM...KK
LONG TERM...PW
AVIATION...JH/PM
Hazardous weather outlook, Aug 13, 12:27 PM EST, 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
127 PM EDT Tue Aug 13 2019
VAZ007-009>014-018-022-023-034-035-045>047-WVZ042-141730-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Roanoke-
Botetourt-Bedford-Amherst-Campbell-Appomattox-Buckingham-Mercer-
127 PM EDT Tue Aug 13 2019
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Scattered strong to severe thunderstorms are expected through early
this evening. An isolated tornado is possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ019-020-024-WVZ043-044-507-508-141730-
Alleghany VA-Bath-Rockbridge-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
127 PM EDT Tue Aug 13 2019
This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Scattered strong to isolated severe thunderstorms are expected
through this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-141730-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Charlotte-
127 PM EDT Tue Aug 13 2019
...SEVERE THUNDERSTORM WATCH 576 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Aug 13, 11:57 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1257 PM EDT Tue Aug 13 2019
VAZ009-010-012-015-131745-
Grayson-Bland-Wythe-Smyth-
1257 PM EDT Tue Aug 13 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SMYTH, FAR SOUTHWEST
BLAND AND WESTERN WYTHE COUNTIES...
At 1256 PM EDT, a strong thunderstorm was located over Marion
Wytheville, moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Wytheville...
Marion...
Rural Retreat...
Ceres...
and Mount Rogers National Recreation Area.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3702 8143 3702 8098 3681 8103 3681 8104
3679 8103 3673 8105 3681 8153
TIME...MOT...LOC 1656Z 283DEG 22KT 3692 8137
LocontoSpecial weather statement, Aug 13, 12:23 PM EST, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
123 PM EDT Tue Aug 13 2019
VAZ017-032-033-043-131815-
Henry-Franklin-Patrick-Floyd-
123 PM EDT Tue Aug 13 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWEST FLOYD, NORTHERN
PATRICK, SOUTHWESTERN FRANKLIN AND WESTERN HENRY COUNTIES...
At 122 PM EDT, a strong thunderstorm was located over Rocky Knob
Summit, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Floyd...
Spencer...
Bassett...
Woolwine...
and Endicott.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3678 8048 3695 8042 3685 7988 3659 7999
TIME...MOT...LOC 1722Z 288DEG 16KT 3685 8037
Loconto
Local storm report, Aug 13, 12:40 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 PM EDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM TSTM WND DMG 3 S RURAL RETREAT 36.86N 81.28W
08/13/2019 WYTHE VA 911 CALL CENTER
TREE LIMBS AND DEBRIS BLOCKING THE ROAD NEAR
THE INTERSECTION OF CEDAR SPRINGS ROAD AND
RURAL RETREAT ROAD. TIME ESTIMATED FROM
RADAR.
&&
VFJThunderstorm Wind, Ashe
- When
- August 13, 1:21 PM EST to 1:25 PM EST
- Where
- Ashe County, 0.56 mi W of Creston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.430, -81.630
One tree blown down by severe thunderstorm winds at the intersection of Route 88 and Baker Hollow Road. A second tree was blown down onto power lines on Peak Road.
Thunderstorm Wind, Stokes
- When
- August 13, 2:11 PM EST to 2:24 PM EST
- Where
- Stokes County, 2.73 mi NE of Vade Mecum to 1.75 mi WNW of Danbury
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.448, -80.285
Numerous trees and power lines were downed due to severe thunderstorm winds just north of Hanging Rock State Park.
Thunderstorm Wind, Wilkes
- When
- August 13, 2:20 PM EST
- Where
- Wilkes County, 0.89 mi SW of Ronda
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.220, -80.940
Multiple trees were blown down by severe thunderstorm winds.
Thunderstorm Wind, Yadkin
- When
- August 13, 2:30 PM EST
- Where
- Yadkin County, 0.56 mi E of Jonesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.230, -80.840
One tree was blown down onto a house by severe thunderstorm winds on Dogwood Street.
Thunderstorm Wind, Stokes
- When
- August 13, 2:39 PM EST
- Where
- Stokes County, 2.17 mi NE of Rosebud
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- 911 Call Center
- Coordinates
- 36.340, -80.150
A large tree was blown down on a mobile home by severe thunderstorm winds. The mobile home was completely destroyed.
Thunderstorm Wind, Yadkin
- When
- August 13, 2:47 PM EST to 2:48 PM EST
- Where
- Yadkin County, Yadkinville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 36.130, -80.670
A couple of trees and a power line were blown down by severe thunderstorm winds on Lee Avenue. One tree and a power line were also blown down by severe thunderstorm winds on Country Club Road.
Thunderstorm Wind, Rockingham
- When
- August 13, 3:02 PM EST
- Where
- Rockingham County, 2.17 mi SW of Harrisons Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.410, -79.710
One tree was blown down at the intersection of Berrymore Road and Cedar Lane.
Thunderstorm Wind, Rockingham
- When
- August 13, 3:09 PM EST
- Where
- Rockingham County, Pennrington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.400, -79.630
One tree blown down by severe thunderstorm winds at the intersection of Oregan Hill Road and U.S. 29.
Thunderstorm Wind, Rockingham
- When
- August 13, 3:09 PM EST
- Where
- Rockingham County, 2.07 mi S of Draper
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.490, -79.680
One tree was blown down by severe thunderstorm winds at the intersection of N.C. 700 and Quesinberry Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 13 to 17, 20198 deaths · 28 events
- Heat in Utah, August 13, 20191 death · 1 event
- Flash Flooding and Hail in Tennessee, August 13, 2019$76,000 · 1 in hail · 38 events
- Damaging Winds and Lightning Strikes in Georgia, August 13 to 14, 2019$109,000 · 55 kt wind · 15 events
- Damaging Winds and Lightning Strike in Mississippi, August 13, 2019$100,000 · 55 kt wind · 3 events
- Flash Flooding and Hail in Kansas, August 13, 2019$20,000 · 2 in hail · 32 events
- Damaging Winds in North Carolina, August 13, 2019$36,000 · 50 kt wind · 9 events
- Damaging Winds in Virginia, August 13, 2019$26,000 · 51 kt wind · 14 events
- Flash Flood and Hail in Nebraska, August 13, 2019$7,000 · 2.5 in hail · 29 events
- Hail and Damaging Winds in Kansas, August 13, 20191.75 in hail · 27 events
- Damaging Winds in Virginia, August 13, 2019$16,000 · 50 kt wind · 10 events
- Excessive Heat and Heat in Alabama, August 13, 201916 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848708, 848711, 848713, 848721, 848746, 848733, 848747, 848748, 848749.